Hail, Cowley
- When
- April 30, 1:30 AM CST
- Where
- Cowley County, 3 mi SW of Cambridge
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -96.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 9:20 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1020 PM CDT TUE APR 29 2003 WL SEND GRIDS/ZONE FCST UPDATE SOON TO REFLECT MINOR CHANGES ONLY. CONCERN FOR THE OVERNIGHT IS THE POTENTIAL FOR ELEVATED CONVECTION AND PSBLY AN MCS TO AFFECT CNTRL KS. 03Z SFC ANALYSIS INDICATED SFC LOW OVER SW KS WITH A WARM FRONT EXTENDING NEWD ACROSS FAR N-CNTRL AND NERN KS. A DRYLINE ALSO EXTENDS FM WRN OK UP INTO WRN KS. PROFILER DATA SHOWS THE LOW LVL JET INCREASING FM WRN OK UP ACROSS WRN/CNTRL KS. ONE MCS OVER NERN CO SHOULD TRACK EWD ACROSS NRN KS PER CORFIDI VECTORS AND 850/300 THICKNESS ORIENTATION. OTHER ELEVATED CONVECTION/MCS ACTIVITY WL CONTINUE TO IMPACT NEBRASKA NORTH OF THE SFC WARM FRONT. WL KEEP A CHANCE OF SHOWERS/T-STORMS IN CNTRL KS OVERNIGHT WITH THIS AREA CLOSE TO THE NOSE OF THE 850 LLJ, AND LIS ABOVE 850 AROUND MINUS 4 TO MINUS 6. FURTHER S, WL NOT CARRY ANY POPS. COULD BE SOME ISOLD CONVECTION FORMING UNDER THE LLJ AXIS, BUT PROBABLY NOT WORTH KEEPING 20/30 PCT GOING. STILL LOOKS LIKE SEVERE WX POTENTIAL WEDNESDAY AS A STRONG SHORTWAVE TROF AXIS LIFTS OUT ACROSS NEBRASKA/NW KS. MORE ON THIS TO COME WITH EARLY MORNING DISCUSSION. JMC ------------------------------------------------------------------ 340 PM CDT TUE APR 29 2003 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR CONVECTION TONIGHT AND TOMORROW. LATEST VISIBLE IMAGERY SHOWING A VERY DIFFUSE BOUNDARY PASSING THROUGH BUTLER AND COWLEY COUNTIES. THIS BOUNDARY HAS TRIGGERED SOME CU THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS. IT APPEARS THIS BOUNDARY WILL NOT BE ABLE TO GET ANYTHING ABOVE THE LFC DUE TO SOME WEAK CAPPING IN PLACE. MEANWHILE, DRY LINE IS SETTING UP ACROSS WEST CENTRAL KANSAS. WOULD NOT BE SURPRISED TO SEE CONVECTION FIRE ALONG THIS DRYLINE THIS AFTERNOON AND PRODUCE SOME MULTICELLS ACROSS THE WESTERN PARTS OF OUR CWFA. WITH 3000-4000J/KG OF CAPE IN PLACE LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS LOOK TO BE FAVORABLE. TONIGHT: MODELS ARE DEPICTING AN MCS TO FIRE ALONG THE WARM FRONT ACROSS NORTHERN KANSAS. LOW LEVEL JET REALLY CRANKS UP TO 40 TO 50KTS ACROSS CENTRAL KANSAS WITH GOOD UPGLIDE TAKING PLACE ON THE 300-305K THETA SURFACE. LOW LEVEL FLOW BEGINS TO VEER AFTER MIDNIGHT WHICH WILL ALLOW FOR THIS ACTIVITY TO PROGRESS EASTWARD ALONG THE 850-500MB THICKNESSES. WOULD EXPECT MOST OF THIS ACTIVITY TO REMAIN NORTH OF OUR CWFA, BUT IT COULD CLIP THE MOST NORTHERN PART OF OUR CWFA. WE WILL LEAVE A SLIGHT CHANCE OF POPS IN SOUTH CENTRAL KANSAS FOR NOW TO COVER THE POTENTIAL OF ANY ISOLATED STUFF. TOMORROW: ETA DEPICTS A NICE LOW LEVEL WARM POCKET PUSHING INTO CENTRAL KANSAS BEHIND THE MCS. MODELS SHOW 850MB TEMPS WARMING TO THE THE 22-24 DEG C WHICH MAY PRODUCE SOME CAPPING THROUGH MUCH OF THE AFTERNOON. THE DRY LINE IS PROGGED TO MOVE INTO AREAS NEAR THE TURNPIKE BY MIDDAY. AS THIS DRY LINE PUSHES INTO EASTERN KANSAS WOULD NOT BE SURPRISED TO SEE SUPERCELLS DEVELOP. CAPES WILL BE APPROACHING 3500-4000J/KG WITH SOME MODERATE DEEP LAYER SHEAR ON THE ORDER OF 35-40KT. WOULD EXPECT THE BEST POTENTIAL FOR TORNADOES TO TAKE PLACE NEAR THE WARM FRONT IN NORTHERN KANSAS AND NEBRASKA. HOWEVER, WE CANNOT RULE OUT AN ISOLATED SMALL TORNADO EAST OF THE TURNPIKE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. THE TIMING WILL MOST LIKELY BE AFTER 5PM AS THE CAP HOLDS STRONG THROUGH MOST OF THE DAY. TOMORROW NIGHT AND THURSDAY: LINGERING CONVECTION WILL TAKE PLACE DURING THE EVENING IN SOUTHEAST KANSAS AS LINE OF SUPERCELLS SHIFTS EAST. HEAVY RAIN WILL ALSO ACCOMPANY THESE CELLS DUE TO DEEP MOISTURE IN PLACE. HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE ROCKIES DURING THURSDAY AFTERNOON AS THE UPPER LEVEL LOW INDUCES COOL NORTHERLY FLOW WITH SOME POTENTIAL FOR LOW CLOUDS ACROSS THE NORTHERN SECTIONS DUE TO RISING THETA SURFACES. FRIDAY-SATURDAY: HIGH PRESSURE WILL DOMINATE THE REGION ON FRIDAY ALLOW FOR A MARVELOUS DAY WITH TEMPERATURES IN THE UPPER 60S TO LOWER 70S. SATURDAY WE WILL SEE TEMPERATURES BEGINNING TO REBOUND AS THE NEXT UPPER LEVEL FLOW BUILDS IN FROM CALIFORNIA. SUNDAY-TUESDAY: NEXT UPPER LEVEL WAVE STARTS MOVING INTO THE PLAINS. GFS REALLY INTENSIFIES THIS WAVE QUITE A BIT MORE THAN THE ECMWF/UKMET AND EVEN CLOSES THIS SYSTEM OFF BY MONDAY. WE WILL TAKE THE MIDDLE OF THE ROAD APPROACH FOR NOW, AND WATCH MODEL TRENDS TO SEE HOW THINGS PAN OUT. FCSTID = 18/COX ICT 62 85 54 72 / 30 40 30 10 HUT 60 84 51 71 / 30 30 20 10 EWK 62 85 54 72 / 30 40 30 10 EQA 61 84 56 72 / 30 40 30 10 WLD 62 86 56 74 / 20 40 30 10 RSL 60 81 49 69 / 50 30 20 5 GBD 58 81 48 69 / 40 30 20 5 SLN 60 81 49 69 / 50 30 20 5 MPR 61 84 51 70 / 40 40 30 10 CFV 61 83 60 74 / 20 40 30 10 CNU 60 82 59 73 / 20 40 30 10 K88 60 82 58 73 / 20 40 30 10 .ICT...NONE. COX
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1213 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO ERUPT OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE STORMS WILL BE CAPABLE OF PRODUCE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY WILL PUSH INTO SOUTHEAST KANSAS BY THURSDAY AFTERNOON. AHEAD OF THIS FRONT, VERY UNSTABLE CONDITIONS WILL BE IN PLACE ONCE AGAIN. A FEW THUNDERSTORMS COULD FIRE ALONG THIS FRONT THURSDAY AFTERNOON AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE BEST POTENTIAL FOR THESE THUNDERSTORMS WILL BE MAINLY ALONG AND EAST OF A EUREKA TO WINFIELD LINE. ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA AS SOON AS SATURDAY. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CJ/COX
The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 07:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347644.